Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Pocatello, ID

September 4, 2009

NWS Pocatello, ID issued this red flag warning at Sep 4, 2009, 10:07 AM MDT. It took effect at Sep 4, 2009, 3:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2009, 10:07 AM MDT (16:07 UTC)
In effect from
Sep 4, 2009, 3:00 PM MDT
Expired
Sep 4, 2009, 9:01 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 041607
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1007 AM MDT FRI SEP 4 2009

IDZ412-050415-
/O.UPG.KPIH.FW.A.0002.090904T2100Z-090905T0600Z/
/O.NEW.KPIH.FW.W.0003.090904T2100Z-090905T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
1007 AM MDT FRI SEP 4 2009

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT FOR WIDELY SCATTERED THUNDERSTORMS IN 
SOUTHEAST IDAHO ZONE 412...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A LOW PRESSURE DISTURBANCE IN SOUTHWESTERLY FLOW IS EXPECTED TO
APPROACH THE GOOSE CREEK AND RAFT RIVER AREA LATER THIS AFTERNOON.
THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON WITH POTENTIAL FOR
WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. RAIN FALL OF 3 TO 9
HUNDREDTHS INCH IS POSSIBLE ALONG WITH THUNDERSTORM WIND GUSTS UP
TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS85 KPIH 042022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT FRI SEP 4 2009

IDZ412-050600-
/O.CON.KPIH.FW.W.0003.090904T2100Z-090905T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
222 PM MDT FRI SEP 4 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR SCATTERED THUNDERSTORMS IN SOUTHEAST IDAHO ZONE 
412...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

SOUTHWESTERLY FLOW CONTINUES TO DIRECT AN UPPER LEVEL DISTURBANCE
OVER THE SOUTHERN IDAHO HIGHLANDS. THE AIR MASS HAS BECOME
UNSTABLE AND SCATTERED THUNDERSTORMS ARE MOVING ACROSS THE GOOSE
CREEK AND RAFT RIVER VALLEY AREA. RAINFALL OF 3 TO 9 HUNDREDTHS
INCH IS POSSIBLE ALONG WITH THUNDERSTORM WIND GUSTS UP TO 50 MPH.
ACTIVITY WILL DIMINISH IN THE LATE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KPIH 050301
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
901 PM MDT FRI SEP 4 2009

...RED FLAG WARNING FOR SOUTHEAST IDAHO ZONE 412 DUE TO
THUNDERSTORMS IS CANCELLED...

IDZ412-050415-
/O.CAN.KPIH.FW.W.0003.000000T0000Z-090905T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
901 PM MDT FRI SEP 4 2009

...RED FLAG WARNING IS CANCELLED FOR SOUTHEAST IDAHO ZONE 412 
DUE TO THUNDERSTORMS...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE GREATLY DIMINISHED OVER THE SOUTHERN HIGHLANDS
AND ADJACENT VALLEYS. ANY FURTHER ACTIVITY MOVING IN FROM UTAH OR
NEVADA WILL BE ISOLATED IN NATURE FOR THE REST OF TONIGHT.  

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 4, 3:19 AM MDT, 6 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 3:19 AM MDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
319 AM MDT FRI SEP 4 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. SOUTHERN IDAHO SITS ON
THE BOUNDARY BETWEEN HIGH PRESSURE OVER THE FRONT RANGE OF THE
ROCKIES AND A DEEP SUMMERTIME PACIFIC LOW. A POCKET OF MOIST AND
UNSTABLE AIR IS MOVING OUT THIS EARLY MORNING...BUT ANOTHER SHOT
OF MOIST UNSTABLE AIR MOVING RAPIDLY OUT OF NORTHERN CALIFORNIA
SHOULD MAKE IT TO IDAHO BY AFTERNOON AND GENERATE SOME
THUNDERSTORM ACTIVITY. TREND FROM 04/00Z NAM TO 04/06Z NAM
INDICATED GREATER INSTABILITY...SO INCREASED -TSRA THREAT FROM
WHAT 04/00Z GFS INDICATED AS IT USUALLY COVERS IT BETTER AND
04/06Z GFS WILL NOT BE AVAILABLE IN TIME TO MEET MORNING
DEADLINES. INCREASING WINDSPEED ALOFT AS PACIFIC LOW APPROACHES
MEANS MORE ENERGY TO WORK WITH AND THUS THUNDERSTORM THREAT
EXPANDS AND INCREASES...STARTING EVEN AS EARLY AS SAT MORNING.
PRECIPITABLE WATER STARTS APPROACHING AN INCH...ESPECIALLY IN THE
SOUTH. TRIGGER IS SUPPLIED BY SHORTWAVE MOVING THROUGH CENTRAL
IDAHO DURING THE EARLY TO MIDDLE AFTERNOON. THIS IS INCREASING THE
WIND AND WILL LIKELY NEED A LAKE WIND ADVISORY ON SAT. UPPER LEVEL
LOW HAS NEARLY MADE LAND FALL AT THE COAST ON SUN. SUN HAS A MORE
ORGANIZED SURFACE FRONT MOVING THROUGH WESTERN ZONES DURING THE
LATE AFTERNOON. FOCUS OF CONVECTION IS IN THE WARMER UNSTABLE AIR
IN EASTERN ZONES. COLDER AIR AND INCREASED CLOUD COVER SHOULD
START COOLING TREND TO AFTERNOON HIGHS BEGINNING SAT.  MESSICK

.LONG TERM...MON THROUGH NEXT FRI NIGHT.  PACIFIC LOW ACTUALLY
CROSSES THROUGH CANADA...BUT HAS A LONG ENOUGH REACH TO BRING
CLOUDS AND COOLER TEMPERATURES. LOW IS SLOW MOVING AND CONTINUES
TO INFLUENCE WEATHER UNTIL WED MORNING. WEAK RIDGING APPEARS TO
MOVE IN WITH BOTH ECMWF AND GFS AGREEING ABOUT THIS FEATURE. HIGH
PRESSURE SHOULD MEAN WARMING AND DRYING FOR THE REMAINDER OF THE
WEEK. VERY LITTLE PRECIPITATION THREAT AFTER TUE EVE. MON LOOKS
LIKE WINDIEST DAY BUT TEMPERATURES ARE COOL AND HUMIDITY STAYS
HIGH.  MESSICK

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER
SOUTHEAST IDAHO MOUNTAINS IN MOIST SOUTHERLY FLOW. BRIEF RAIN
SHOWERS WILL CONTRIBUTE TO LOCAL MVFR CEILINGS OVER HIGHER
ELEVATIONS. THE STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
THE SOUTH CENTRAL HIGHLANDS 2100-0600Z WHERE THUNDERSTORM WIND GUSTS
UP TO 50 MPH ARE POSSIBLE. CONDITIONS REMAIN UNSETTLED SATURDAY AS A
PACIFIC LOW PRESSURE DISTURBANCE MOVES INLAND. THIS WILL BE FOLLOWED
BY A STRONGER DISTURBANCE AND SURFACE COLD FRONTAL PASSAGE ON
SUNDAY. RS

&&

.FIRE WEATHER...SOUTHERLY FLOW CONTINUES TO BRING MOISTURE NORTH TO
IDAHO AND WILL CONTRIBUTE TO A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE SOUTHEAST IDAHO MOUNTAINS THIS AFTERNOON. THUNDERSTORMS MAY
BECOME WIDELY SCATTERED IN THE GOOSE CREEK AND RAFT RIVER AREA WHERE
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY
EVENING. A LOW PRESSURE SYSTEM OFF THE WASHINGTON COAST WILL MOVE
INLAND SATURDAY AND BRING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
TO ALL OF SOUTHEAST IDAHO. A STRONGER SYSTEM AND SURFACE COLD FRONT
WILL FOLLOW ON SUNDAY WITH SOUTHWEST WINDS BREEZY AT
TIMES...PARTICULARLY OVER THE CENTRAL MOUNTAINS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
IDZ412.

&&
Hazardous weather outlook, Sep 4, 4:00 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT FRI SEP 4 2009

IDZ017>025-031-032-051415-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH DUE TO LIGHTNING IS IN EFFECT FOR FRIDAY
AFTERNOON AND EVENING IN SOUTH CENTRAL IDAHO.  SEE THE LATEST URGENT
FIRE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...STARTING AS EARLY
AS THE MID-MORNING HOURS.  WIND IS EXPECTED TO INCREASE DURING THE
LATE AFTERNOON ON SATURDAY AND MAY MAKE BOATING ON THE AMERICAN
FALLS RESERVOIR HAZARDOUS.  HOLIDAY BOATERS SHOULD CHECK ON THE
LATEST WINDS AND BE PREPARED FOR DIFFICULT BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:58 AM MDTFire Weather WatchPIH6 hr
Sep 4, 2:28 PM MDTSpecial Weather StatementPIHCassia62 min
Sep 4, 3:52 PM MDTSpecial Weather StatementPIHPower38 min
Sep 4, 5:02 PM MDTSpecial Weather StatementPIHBingham43 min

Nearby

Red Flag Warnings in Idaho, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.